Alert archive / Virginia / Tornado Warnings in 2011

Tornado Warning 35, NWS Baltimore/Washington

April 27, 20114 counties in Virginia

NWS Baltimore/Washington issued this tornado warning at Apr 27, 2011, 10:28 PM EDT for 4 counties in Virginia. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2011, 10:28 PM EDT (02:28 UTC)
Expired
Apr 27, 2011, 11:15 PM EDT
In force
47 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties City of Manassas, VA, City of Manassas Park, VA, Fauquier County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 25 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 10:42 PM EDTFUNNEL CLOUD2 Wsw Nokesville, VARELAYED TO 911 DISPATCH THAT A FUNNEL CLOUD WAS REPORTED NEAR INTERSECTION OF RT 28 AND PRINCE WILLIAM COUNTY PARKWAY
Apr 27, 10:45 PM EDTTSTM WND DMG1 Sse Nokesville, VATREE BLOWN ONTO POWER LINES CAUSING SPARKS
Apr 27, 10:45 PM EDTTSTM WND DMG3 Ne Nokesville, VAINSIDE CEILING PANELS WERE BLOWN OUT OF HARRIS TEETER IN BRISTOW CENTER
Apr 27, 10:47 PM EDTTORNADO2 S Nokesville, VACORRECTED START LOCATION OF TRACK AFTER DAMAGE SURVEY TODAY. TORNADO WAS RATED EF-1. ADDITIONAL DAMAGE INCLUDES NUMEROUS SNAPPED AND UPROOTED TREES...SIDING AND SHINGLE REMOVAL...DETACHED GARAGE DOOR FAILURE AND DESTRUCTION OF SEVERAL HORSE RUN-INS. STRUCTURAL
Apr 27, 10:57 PM EDTTORNADO3 Ne Nokesville, VASTRUCTURAL DAMAGE TO RETAIL SHOPPING CENTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 6:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2011-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2011-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
1.8
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

283 
WFUS51 KLWX 280228
TORLWX
VAC061-153-683-685-280315-
/O.NEW.KLWX.TO.W.0035.110428T0228Z-110428T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 PM EDT WED APR 27 2011

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF MANASSAS IN NORTHERN VIRGINIA...
  CITY OF MANASSAS PARK IN NORTHERN VIRGINIA...
  FAUQUIER COUNTY IN NORTHERN VIRGINIA...
  PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA...

* UNTIL 1115 PM EDT

* AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 20 MILES
  SOUTHWEST OF BULL RUN...OR 11 MILES SOUTH OF WARRENTON...MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BULL RUN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3883 7753 3883 7750 3879 7749 3880 7745
      3878 7742 3875 7742 3875 7739 3871 7738
      3872 7736 3872 7733 3853 7772 3861 7778
      3886 7757
TIME...MOT...LOC 0228Z 226DEG 36KT 3858 7772

$$
MANNING
3 follow-up statements
505 
WWUS51 KLWX 280249
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 PM EDT WED APR 27 2011

VAC061-280259-
/O.CAN.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
FAUQUIER VA-
1049 PM EDT WED APR 27 2011

...THE TORNADO WARNING IS CANCELLED FOR FAUQUIER COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

LAT...LON 3883 7753 3883 7750 3879 7749 3880 7745
      3878 7742 3875 7742 3875 7739 3871 7738
      3872 7735 3864 7758 3869 7762 3886 7757
TIME...MOT...LOC 0249Z 226DEG 25KT 3868 7759

$$

VAC153-683-685-280315-
/O.CON.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
1049 PM EDT WED APR 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE CITY
OF MANASSAS...THE CITY OF MANASSAS PARK...AND PRINCE WILLIAM
COUNTY...

AT 1048 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 9 MILES SOUTHWEST OF BULL RUN...OR 11 MILES EAST
OF WARRENTON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BULL RUN...
  MANASSAS PARK...
  SUDLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3883 7753 3883 7750 3879 7749 3880 7745
      3878 7742 3875 7742 3875 7739 3871 7738
      3872 7735 3864 7758 3869 7762 3886 7757
TIME...MOT...LOC 0249Z 226DEG 25KT 3868 7759

$$
MANNING
906 
WWUS51 KLWX 280257
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 PM EDT WED APR 27 2011

VAC153-683-685-280315-
/O.CON.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
1057 PM EDT WED APR 27 2011

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR THE CITY
OF MANASSAS...THE CITY OF MANASSAS PARK...AND PRINCE WILLIAM
COUNTY...

AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
TORNADO WAS LOCATED 7 MILES SOUTHWEST OF BULL RUN...OR 12 MILES EAST
OF WARRENTON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  BULL RUN...
  MANASSAS AIRPORT... 
  MANASSAS PARK...
  MANASSAS...
  SUDLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

TORNADOES AT NIGHT ARE DIFFICULT TO SEE AND CONFIRM. TAKE COVER NOW.

&&

LAT...LON 3879 7749 3880 7745 3878 7742 3875 7742
      3875 7740 3867 7756 3869 7760 3878 7757
      3883 7753 3883 7750
TIME...MOT...LOC 0257Z 226DEG 25KT 3872 7754

$$
MANNING
236 
WWUS51 KLWX 280308
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1108 PM EDT WED APR 27 2011

VAC153-683-685-280318-
/O.EXP.KLWX.TO.W.0035.000000T0000Z-110428T0315Z/
CITY OF MANASSAS VA-CITY OF MANASSAS PARK VA-PRINCE WILLIAM VA-
1108 PM EDT WED APR 27 2011

...THE TORNADO WARNING WILL EXPIRE AT 1115 PM EDT FOR THE CITY OF
MANASSAS...THE CITY OF MANASSAS PARK...AND PRINCE WILLIAM COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM. 

LAT...LON 3879 7749 3880 7745 3878 7742 3875 7742
      3875 7740 3867 7756 3869 7760 3878 7757
      3883 7753 3883 7750
TIME...MOT...LOC 0308Z 226DEG 25KT 3877 7747

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 27, 9:48 PM EDT, 40 minutes earlier.

Area forecast discussion, Apr 27, 9:48 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
948 PM EDT WED APR 27 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID-ATLANTIC REGION THURSDAY. HIGH
PRESSURE BUILDING IN AT THE END OF THE WEEK WILL BRING DRIER AND
COOLER CONDITIONS THROUGH THE WEEKEND. AFTER A MODEST TEMPERATURE
RECOVERY LATE IN THE WEEKEND...A SECOND COLD FRONT MAY IMPACT THE
AREA MONDAY OR TUESDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
MOIST UNSTABLE AIR MASS REMAINS IN PLACE ACROSS THE CWA. THIS
COMBINED WITH DECENT SHEAR HAS SUPPORTED ORGANIZED SUPERCELLULAR
CONVECTION DURING THE LATE AFTERNOON AND EVENING. TORNADO WATCH
CURRENTLY GOES UNTIL 06Z. SEVERE THREAT MAY DIMINISH BEFORE
THEN...BUT CONSIDERING THE 00Z KIAD SOUNDING AND LATEST RADAR
TRENDS THE THREAT FOR SEVERE MAY CONTINUE UNTIL 03Z OR 04Z...MAINLY
IN A CORRIDOR FROM THE NORTH CENTRAL VIRIGNIA PIEDMONT UP THROUGH
DC AND CENTRAL MARYLAND WITH THE INTIAL CLUSTERS OF THUNDERSTORMS.

THEN...THERE IS THE ACTIVITY TO THE WEST TO CONSIDER. THIS WILL
LEAD TO ADDITIONAL SHOWERS AND THUNDERSTORMS AFTER MIDNIGHT
BEGINNING WEST OF THE BLUE RIDGE. A SEVERE THREAT WILL LIKELY BE
RENEWED LATE TONIGHT AS POTENT SHORTWAVE/COLD FRONT APPROACH FROM THE
WEST. HRRR/WRF ARW SUGGEST AN ORGANIZED LINE OF CONVECTION
OCCURRING WITH DAMAGING WINDS THE MAIN THREAT BUT PERHAPS AN
ISOLATED TORNADO THREAT AS WELL.

FRONT WILL MOVE FROM WEST TO EAST ACROSS THE CWA ON THURSDAY.
SEVERE THREAT WILL DIMINISH BEHIND THE FRONT IN THE EARLY
AFTERNOON.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
COLD FRONT WILL MOVE OFF THE COAST WHILE THE UPPER TROUGH WILL
PROGRESS THRU THE AREA...WHICH WILL ENHANCE CLOUD COVER OVER THE CWA
THRU FRI...BUT IT SHOULD STAY DRY ACROSS MOST OF THE AREA. THE
EXCEPTION WILL BE THE WRN SLOPES OF THE ALLEGHENY FRONT AS
CYCLONIC/UPSLOPE FLOW AROUND THE TROUGH WILL PRODUCE SCT SHOWERS.
FRI WILL FEEL MORE LIKE SPRING...WITH HIGHS IN THE 60S ACROSS THE
HIGHLANDS AND NEAR 70F EAST OF THE BLUE RIDGE...AND DEWPOINTS IN THE
30S AND 40S. A TIGHT PRESSURE GRADIENT BETWEEN THE EXITING LOW AND
HIPRES BUILDING IN FROM THE SOUTHEAST WILL PRODUCE BREEZY CONDITIONS
WITH AFTN GUSTS 25 TO 35 MPH.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIPRES DOMINATES THE REGIONAL WX PATTERN THRU MUCH OF THE WEEKEND
BEFORE IT MOVES OFF THE COAST SUN. A NRN STREAM SHORTWAVE TROUGH
WILL TRACK ACROSS THE GREAT LAKES REGION WHILE THE ASSOCIATED COLD
FRONT PUSHES THRU THE MID-ATLANTIC REGION MON/TUE. THERE ARE STILL
TIMING DIFFERENCES AMONG OPERATIONAL MODELS. THIS SYSTEM WILL BRING
CHANCES FOR SHOWERS AND POSSIBLY STORMS DEPENDING ON THE EXACT
TIMING OF FROPA.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
UNTIL ABOUT 03Z OR 04Z...THERE REMAINS A RISK OF A THUNDERSTORM
AFFECTING THE HUBS. THERE SHOULD BE A LULL THEREAFTER BEFORE MORE
SHOWERS/THUNDERSTORMS MOVE IN LATER TONIGHT INTO THURSDAY MORNING.
HAVE INCLUDED PREVAILING SHRA WITH VCTS/CB IN A 3 HOUR OR SO PERIOD
TO INDICATE THE MOST LIKELY TIME WITH THE GREATEST CONFIDENCE FOR
THIS OCCURRENCE. COLD FRONT MOVES FROM WEST TO EAST ON THURSDAY
ENDING THE RISK FOR THUNDERSTORMS AND USHERING IN A WIND SHIFT TO
THE WEST/NORTHWEST.

VFR CONDITIONS THU NGT THRU THE WEEKEND AS HIPRES BUILDS INTO THE
AREA. A TIGHT PRESSURE GRADIENT BETWEEN THE BUILDING HIGH AND
EXITING LOPRES TO OUR NORTH WILL CREATE BREEZY CONDITIONS FRI WITH
GUSTS TO 30 KT POSSSIBLE.

&&

.MARINE...
SCA REMAINS IN EFFECT TONIGHT FOR GRADIENT WIND IN SOUTHERLY FLOW.
OBVIOUSLY ANY EVENING THUNDERSTORMS CAN BRING STRONGER WIND GUSTS
WHICH WOULD BE HANDLED WITH SMW/S. GRADIENT TIGHTENS FURTHER LATER
TONIGHT AND THURSDAY MORNING AHEAD OF A COLD FRONT. GALES ARE UP
FOR THE LOWER MD BAY/POTOMAC AREA WITH SOLID SCA ELSEWHERE.
ORGANIZED THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS THURSDAY
MORNING-EARLY AFTERNOON AS WELL.

SCA CONTINUES INTO THU EVE FOR THE LOWER HALF OF THE MD CHSPK BAY
AND THE LWR TIDAL POTOMAC. AFTER A BRIEF LULL IN THE WINDSWINDS WILL
RELAX THIS WEEKEND AS HIPRES SETTLES OVER THE AREA. SLY WINDS WILL
INCREASE TO NEAR SCA LVLS AHEAD OF THE NEXT COLD FRONT LATE SUN INTO
MON.

&&

.TIDES/COASTAL FLOODING...
POSITIVE TIDAL ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT
HIGH TIDE CYCLE. ANOMALIES WERE RUNNING 1/2 FT TO 1 FT ABOVE
NORMAL THIS EVENING AND MAY INCREASE A LITTLE THROUGH THE NEXT
CYCLE. SENSITIVE LOCATIONS SUCH AS ANNAPOLIS MAY COME CLOSE TO
MINOR TIDAL FLOODING THRESHOLDS AND WILL NEED TO BE WATCHED
CLOSELY. LATEST FORECAST PUTS ANNAPOLIS AT 2.2 OR 2.3 FT MLLW
WHICH IS JUST BELOW THE THRESHOLD OF 2.4 FT.

&&

.CLIMATE...
RECORD HIGH MIN TEMPS WILL LIKELY BE BROKEN AGAIN...THIS TIME AT DCA
AND IAD WHILE BWI ALREADY DROPPED 1F BELOW THE CURRENT RECORD HIGH
MIN TEMP. A LIST OF THE MIN TEMPS THIS MRNG AND 4/27 RECORD HIGH MIN
TEMPS FOR THE THREE MAJOR AIRPORTS ARE LISTED BELOW...

MIN TEMPS SO FAR TODAY /AS OF 12 PM EDT/
DCA   66
BWI   67
IAD   68

RECORD HI MIN TEMPS FOR 4/27
   MIN TEMP   YR

DCA   65     1908/1990/1994
BWI   68     1915
IAD   63     2009

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MDZ003-501-502.
VA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR VAZ025>028-503-
     504.
WV...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR WVZ050>052-055-
     501>506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>532-
     535-536-538>540-542.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ533-541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ534-537-
     543.
     SMALL CRAFT ADVISORY FROM 6 PM THURSDAY TO MIDNIGHT EDT
     THURSDAY NIGHT FOR ANZ534-537-543.
     GALE WARNING FROM 6 AM TO 6 PM EDT THURSDAY FOR ANZ534-537-543.

&&

PELOQUIN/KRAMAR/JRK
Hazardous weather outlook, Apr 27, 6:35 PM EDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT WED APR 27 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 2 AM LATE TONIGHT FOR THE
OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
EVENING. ANY STORMS THIS EVENING WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS...LARGE HAIL AND A FEW TORNADOES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF
THE OUTLOOK AREA TOWARD DAYBREAK. A COLD FRONT WILL CROSS THE
AREA LATE TONIGHT. ANY THUNDERSTORMS ALONG AND AHEAD OF THE COLD
FRONT WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR THE
MARYLAND CHESAPEAKE BAY AND THE TIDAL POTOMAC RIVER.

TIDAL DEPARTURES WILL INCREASE TODAY AS SOUTHERLY FLOW STRENGTHENS
TODAY. WATER LEVELS MAY APPROACH THRESHOLDS FOR MINOR COASTAL
FLOODING LATE TONIGHT FOR LOW-LYING AREAS ALONG THE TIDAL POTOMAC
RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MINOR COASTAL FLOODING IS POSSIBLE THURSDAY ALONG THE TIDAL
POTOMAC RIVER AND THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY ACROSS
THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION. SOME STORMS MAY
BE SEVERE AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL. STORMS ALSO MAY PRODUCE VERY HEAVY RAINFALL THAT
COULD LEAD TO LOCALIZED FLASH FLOODING.

A GALE WARNING IS IN EFFECT THURSDAY FOR THE MARYLAND CHESAPEAKE
BAY FROM DRUM POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC
RIVER FROM COBB ISLAND TO SMITH POINT. A SMALL CRAFT ADVISORY IS
IN EFFECT FOR THE REMAINDER OF THE MARYLAND CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER.

THE SMALL CRAFT ADVISORY CONTINUES THURSDAY EVENING FOR THE LOWER
TIDAL POTOMAC RIVER AND THE MARYLAND CHESAPEAKE BAY SOUTH OF NORTH
BEACH.

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED FOR THE WATERS FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND LIKELY WILL
BE NEEDED LATE TONIGHT AND THURSDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
635 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR THE OUTLOOK AREA UNTIL 2 AM LATE
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
FOR THE ENTIRE OUTLOOK AREA. SOME STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES. STORMS
WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT LATE TONIGHT AND ALSO
COULD BE SEVERE. SOME STORMS ALSO COULD PRODUCE HEAVY RAINFALL
THAT COULD LEAD TO FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT LATE TONIGHT FOR THE POTOMAC
HIGHLANDS...NORTHERN AND CENTRAL SHENANDOAH VALLEY...NORTH-CENTRAL
MARYLAND AND THE EASTERN WEST VIRGINIA PANHANDLE. PLEASE REFER TO
THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY FOR
COUNTIES ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. SOME STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.
SOME STORMS COULD PRODUCE HEAVY RAINFALL THAT COULD LEAD TO FLASH
FLOODING.

A WIND ADVISORY MAY BE NEEDED FOR THE RIDGE TOPS OF THE POTOMAC
AND ALLEGHENY HIGHLANDS THURSDAY FOR STRONG WINDS BEHIND THE COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...AND LIKELY WILL
BE NEEDED LATE TONIGHT THROUGH THURSDAY.

In the hours before

Local storm report, Apr 27, 7:44 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
744 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     1 WNW BRYANS ROAD       38.63N  77.09W
04/27/2011                   CHARLES            MD   BROADCAST MEDIA

            FUNNEL CLOUD REPORTED BETWEEN INDIAN HEAD AND ACCOKEEK

&&

EVENT NUMBER LWX1100527

KLW
Special weather statement, Apr 27, 7:55 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT WED APR 27 2011

VAZ050-051-055>057-280130-
ORANGE-CULPEPER-STAFFORD-SPOTSYLVANIA-KING GEORGE-
INCLUDING THE CITIES OF...CULPEPER...FREDERICKSBURG
755 PM EDT WED APR 27 2011

...STRONG STORMS APPROACHING NORTH CENTRAL VIRGINIA...

TORNADOS HAVE BEEN REPORTED IN CENTRAL VIRGINIA WITH STORMS THAT
ARE MOVING NORTHEAST TOWARDS ORANGE... CULPEPER... STAFFORD...
SPOTSYLVANIA... AND KING GEORGE COUNTIES. PEOPLE IN THESE COUNTIES
INCLUDING THE FREDERICKSBURG AREA SHOULD BE READY TO TAKE COVER
THIS EVENING IF TORNADO WARNINGS ARE ISSUED. KNOW WHERE YOU WILL
SHELTER. THE BEST PLACES ARE IN STURDY HOMES AND SHELTERS IN THE
LOWEST LEVEL AWAY FROM WINDOWS.

STRONG
Special weather statement, Apr 27, 8:02 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
802 PM EDT WED APR 27 2011

MDZ009-VAZ031-042-052-501-502-WVZ053-280030-
MONTGOMERY MD-NORTHERN FAUQUIER VA-CLARKE VA-LOUDOUN VA-JEFFERSON WV-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-SOUTHERN FAUQUIER VA-
802 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT MONTGOMERY...NORTHERN FAUQUIER...
CLARKE...LOUDOUN...JEFFERSON...PRINCE WILLIAM/MANASSAS/MANASSAS PARK
AND SOUTHERN FAUQUIER COUNTIES...

AT 802 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF BETHEL...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE MARSHALL...THE PLAINS...HALFWAY...
MIDDLEBURG...HUGHESVILLE...OATLANDS AND HAMILTON.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3918 7789 3912 7741 3866 7780 3874 7801
TIME...MOT...LOC 0002Z 208DEG 50KT 3879 7785

KRAMAR/SBK
Special weather statement, Apr 27, 8:51 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT WED APR 27 2011

VAZ037>039-280115-
GREENE VA-MADISON VA-ALBEMARLE VA-
851 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT GREENE...MADISON AND ALBEMARLE
COUNTIES...

AT 851 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF FREE UNION...MOVING NORTHEAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE STANARDSVILLE AND MADISON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

WIND GUSTS IN EXCESS OF 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THIS STORM. WINDS THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES.
TAKE SHELTER UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3859 7831 3846 7817 3807 7846 3816 7867
TIME...MOT...LOC 0051Z 211DEG 48KT 3819 7850

MANNING
Special weather statement, Apr 27, 8:56 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT WED APR 27 2011

MDZ004-005-280130-
CARROLL MD-FREDERICK MD-
856 PM EDT WED APR 27 2011

...STRONG THUNDERSTORM TO AFFECT CARROLL AND FREDERICK COUNTIES...

AT 856 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALKERSVILLE...MOVING NORTHEAST AT 60 MPH.

LOCATIONS IMPACTED INCLUDE THURMONT...EMMITSBURG AND TANEYTOWN.

PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3937 7731 3942 7750 3973 7743 3972 7696
TIME...MOT...LOC 0056Z 204DEG 53KT 3952 7737

KRAMAR/SBK
Local storm report, Apr 27, 10:09 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1009 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TORNADO          1 S MORNINGSIDE         38.82N  76.89W
04/27/2011                   PRINCE GEORGES     MD   TRAINED SPOTTER

            LARGE BRANCHES AND SHINGLES ON ALLENTOWN ROAD. A BIG
            ROAD SIGN BLOWN DOWN NEAR ANDREWS AIRFORCE BASE.

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER LWX1100525

LEE

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:02 PM EDTSpecial Weather StatementLWXFauquier, Loudoun28 min
Apr 27, 8:12 PM EDTSevere Thunderstorm WarningLWXOrange, Spotsylvania28 min
Apr 27, 8:19 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun, Prince William36 min
Apr 27, 8:20 PM EDTTornado WarningLWXAlbemarle, City of Charlottesville25 min
Apr 27, 8:28 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren19 min
Apr 27, 8:30 PM EDTTornado WarningLWXOrange, Spotsylvania30 min
Apr 27, 8:51 PM EDTSpecial Weather StatementLWXGreene, Madison24 min
Apr 27, 9:24 PM EDTTornado WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford18 min
Apr 27, 9:40 PM EDTTornado WarningLWXCulpeper, Madison, Orange35 min
Apr 27, 10:00 PM EDTTornado WarningLWXCulpeper, Fauquier30 min
Apr 27, 10:39 PM EDTSpecial Weather StatementLWXHighland111 min
Apr 28, 12:04 AM EDTSevere Thunderstorm WarningLWXHighland71 min
Apr 28, 12:05 AM EDTFlash Flood WarningLWXHighland5 hr
Apr 28, 1:09 AM EDTSevere Thunderstorm WarningLWXAugusta, Highland, Rockingham66 min
Apr 28, 1:29 AM EDTSevere Thunderstorm WarningLWXFrederick35 min
Apr 28, 1:33 AM EDTFlash Flood WarningLWXRockingham, Shenandoah4 hr
Apr 28, 2:07 AM EDTTornado WarningLWXAugusta, City of Staunton42 min
Apr 28, 2:10 AM EDTSevere Thunderstorm WarningLWXFrederick, Page, Rockingham, Shenandoah, Warren65 min
Apr 28, 2:24 AM EDTTornado WarningLWXShenandoah25 min
Apr 28, 2:53 AM EDTTornado WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg36 min
Apr 28, 2:59 AM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Loudoun, Warren, City of Winchester62 min
Apr 28, 3:04 AM EDTFlash Flood WarningLWXClarke, Frederick, Page, Rockingham, Shenandoah, Warren and 1 more7 hr
Apr 28, 3:09 AM EDTSpecial Weather StatementLWXAugusta36 min
Apr 28, 3:19 AM EDTTornado WarningLWXAugusta, City of Staunton41 min
Apr 28, 3:23 AM EDTTornado WarningLWXClarke, Frederick, Page, Shenandoah, Warren39 min
Apr 28, 3:50 AM EDTTornado WarningLWXPage, Rockingham, Shenandoah, City of Harrisonburg40 min
Apr 28, 3:54 AM EDTTornado WarningLWXClarke, Frederick, City of Winchester34 min
Apr 28, 4:26 AM EDTTornado WarningLWXFauquier, Page, Rappahannock, Warren23 min
Apr 28, 4:32 AM EDTSpecial Weather StatementLWXAlbemarle, Greene, Nelson, City of Charlottesville, City of Waynesboro28 min
Apr 28, 4:44 AM EDTSevere Thunderstorm WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Rappahannock and 1 more46 min
Apr 28, 5:09 AM EDTSpecial Weather StatementLWXLoudoun51 min
Apr 28, 5:35 AM EDTTornado WarningLWXLoudoun26 min
Apr 28, 5:50 AM EDTTornado WarningLWXCulpeper, Fauquier, Prince William, Rappahannock40 min
Apr 28, 6:05 AM EDTSpecial Marine WarningLWX55 min
Apr 28, 6:37 AM EDTTornado WarningLWXLoudoun38 min
Apr 28, 7:27 AM EDTFlash Flood WarningLWXLoudoun5 hr
Apr 28, 8:01 AM EDTFlash Flood WarningLWXClarke, Loudoun119 min
Apr 28, 8:45 AM EDTAreal Flood WarningLWXAlbemarle, Clarke, Culpeper, Fauquier, Greene, Loudoun and 3 more6 hr
Apr 28, 9:39 AM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun36 min
Apr 28, 9:45 AM EDTFlash Flood WarningLWXFairfax, Fauquier, Loudoun, Prince William101 min
Apr 28, 9:58 AM EDTAreal Flood WarningLWXLoudoun3 hr
Apr 28, 10:03 AM EDTSevere Thunderstorm WarningLWXKing George, Spotsylvania, Stafford, City of Fredericksburg42 min
Apr 28, 10:06 AM EDTSpecial Marine WarningLWX84 min
Apr 28, 10:16 AM EDTSpecial Marine WarningLWX59 min
Apr 28, 10:38 AM EDTSevere Thunderstorm WarningLWXKing George52 min
Apr 28, 10:59 AM EDTSpecial Marine WarningLWX81 min
Apr 28, 11:38 AM EDTCoastal Flood AdvisoryLWXArlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more7 hr
Apr 28, 3:34 PM EDTSmall Craft AdvisoryLWX37 hr
Apr 28, 4:07 PM EDTSpecial Marine WarningLWX53 min
Apr 28, 4:15 PM EDTSpecial Marine WarningLWX60 min
Apr 28, 4:51 PM EDTSpecial Marine WarningLWX36 min

Nearby

Tornado Warnings in Virginia, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.